Category: 

What Is Atropine Poisoning?

The kidneys can suffer damage from atropine poisoning, although dialysis has been proven to be an effective treatment.
Intravenous fluids may be part of a treatment for atropine poisoning.
Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 17 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Coloring your hair in the ‘30s often came with swollen eyelids, blisters and headaches.  more...

October 21 ,  1879 :  Thomas Edison lit up a light bulb for the first time.  more...

Atropine poisoning refers to a toxic reaction by the body that occurs due to an accidental or intentional overdose of the medication known as atropine. Some of the most common symptoms of atropine poisoning include dilated pupils, disorientation, and difficulty breathing. This condition can be fatal, so a person who is suspected to have overdosed on this drug should be transported to the nearest hospital or other medical facility. Treatment for atropine poisoning varies according to the specific situation and may include the use of activated charcoal, oxygen therapy, or intravenous drug therapy. Supportive care such as oxygen therapy or the use of a catheter to help drain urine from the kidneys and bladder may be needed in some cases, and psychological therapy or counseling may be recommended following recovery.

Dilated pupils, high fever, and difficulty breathing are common signs of atropine poisoning. Paramedics should be called if these symptoms are present, and the caregiver may be asked to perform a few basic procedures while waiting for help to arrive. CPR may be necessary if the affected person is not breathing or seems unresponsive. Cold compresses can be used to help bring down a high fever. The caregiver should remain on the phone with emergency services until help arrives in case further information or instructions are needed.

Ad

Once at the hospital, the patient will be assessed and an individualized treatment plan will be developed. Oxygen therapy may be needed if breathing problems persist, and activated charcoal may be used to help absorb the medication in the digestive tract. Gastric lavage may be used to pump out the contents of the stomach in an effort to remove as much medication from the body as possible. Intravenous fluids and medications may be administered as necessary to treat individual symptoms such as blood pressure changes or seizures.

The kidneys can suffer a great degree of damage as the result of atropine poisoning, especially if urine is not removed from the kidneys and bladder right away. Dialysis has not been shown to be helpful in cases of atropine poisoning, so a catheter may be inserted into the bladder to help drain the urine as quickly as possible.

If atropine poisoning is believed to have occurred as a result of intentional misuse of the medication, drug counseling or psychological therapy may be recommended after the patient's medical condition has stabilized. In some cases, the patient may be moved to a rehabilitation facility after release from the hospital. Other situations may allow for outpatient counseling services.

Ad

More from Wisegeek

You might also Like

Discuss this Article

bluedolphin
Post 3

Can 2mg of atropine cause atropine poisoning? What's the minimum dose that one can get poisoned from?

SarahGen
Post 2

@ysmina-- Atropine is used for low heart rate. My wife was on it for a very short period and she accidentally overdosed on it once. It is very easy to overdose on atropine. My wife forgot that she took her tablet and took another one, and she overdosed. This might have what happened to your cousin.

It can definitely cause complications but I think it depends on how much is taken and how soon medical care is given. I don't know if it's a good idea to wait to see dilated pupils to assume atropine poisoning. A rapid heart rate and disorientation are also early signs. This is what my wife experienced and we went to the hospital. Her case was not serious so activated charcoal and an IV serum took care of it. If she had truly been poisoned, things would have been much, much worse.

ysmina
Post 1

I just found out that my cousin has been hospitalized for atropine poisoning. Her stomach has been pumped and she's being watched for possible complications.

I didn't have the opportunity to ask my uncle, so I'm curious what is atropine used for? Is it very easy to overdose in? Does poisoning cause permanent damage?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email